Alert archive / Arizona / High Wind Watches in 2009

High Wind Watch 1, NWS Flagstaff, AZ

March 21, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind watch at Mar 21, 2009, 3:33 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 22, 2009, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 3:33 PM MST (22:33 UTC)
In effect from
Mar 22, 2009, 9:00 AM MST
Expired
Mar 22, 2009, 3:47 AM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at Mar 21, 10:07 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 21, 10:07 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 AM MST SAT MAR 21 2009

.SYNOPSIS...A STRONG LOW PRESSURE WILL AFFECT NORTHERN ARIZONA TODAY
INTO MONDAY. BREEZY TO WINDY CONDITIONS UNDER VARIABLE HIGH CLOUDS
CAN BE EXPECTED TODAY AND TONIGHT. ON SUNDAY...VERY STRONG AND GUSTY
WINDS WILL DEVELOP ACROSS NORTHERN ARIZONA ALONG WITH MUCH COOLER
TEMPERATURES. PRECIPITATION CHANCES WILL ALSO INCREASE SUNDAY NIGHT
INTO MONDAY MORNING AS A COLD FRONT WILL BRING LOW ELEVATION RAIN
AND MOUNTAIN SNOW TO THE REGION.

&&

.DISCUSSION...A STRONG LOW PRESSURE SYSTEM WILL AFFECT NORTHERN
ARIZONA ON SUNDAY NIGHT INTO MONDAY BRINGING UNSETTLED WEATHER TO
NORTHERN ARIZONA. THE BIGGEST IMPACT FROM THIS SYSTEM LOOKS TO BE
STRONG WINDS AS MOISTURE AVAILABILITY IS LIMITED WITH THIS SYSTEM AND
ONLY SUB-ADVISORY SNOWFALL AMOUNTS ARE EXPECTED AT THIS TIME.
PRECIPITATION AMOUNTS AND DURATION ARE STILL DEPENDANT ON THE EXACT
TRACK OF THEM SYSTEM. FORECAST GRIDS LOOK GOOD AND NO UPDATES ARE
PLANNED.

.PREV DISCUSSION 230 AM...
FOR TODAY...A STRONG AND FAST MOVING LOW PRESSURE SYSTEM WILL
APPROACH ARIZONA. DAYTIME HIGH TEMPERATURES WILL COOL SOME BUT
REMAIN ABOVE NORMAL UNDER VARIABLE HIGH CLOUDS. PRESSURE GRADIENTS
WILL STRENGTHEN DURING THE DAY AS THE LOW APPROACHES WITH SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH DEVELOPING BY THE
AFTERNOON. OVERNIGHT...PRESSURE GRADIENTS WILL CONTINUE TO
STRENGTHEN. SOUTHWEST WINDS WILL WEAKEN SOME DUE TO NOCTURNAL
DECOUPLING BUT STILL REMAIN IN THE 10 TO 20 MPH RANGE. THERE WILL BE
PERIODS WITH BREAKTHROUGH WIND GUSTS REACHING 25 TO 35 MPH THROUGH
THE NIGHT...ESPECIALLY IN THE MOUNTAINS.

FOR SUNDAY AND MONDAY...THE STRONG LOW AND ASSOCIATED COLD FRONT
WILL MOVE ACROSS THE WESTERN UNITED STATES. THE MOST CRITICAL IMPACT
OF THIS STORM SYSTEM WILL BE THE WIND. AS THE COLD FRONT APPROACHES
ARIZONA PRESSURE GRADIENTS WILL STRENGTHEN FURTHER. AS A RESULT...IT
WILL BECOME WINDY AROUND SUNRISE SUNDAY...GENERALLY SUSTAINED FROM
THE SOUTHWEST AT 25 TO 35 MPH WITH GUST INTO THE LOWER 40 MPH RANGE
BEFORE NOON. WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED BY
SUNDAY AFTERNOON...ESPECIALLY EAST OF FLAGSTAFF. OTHERWISE...SUNDAY
AFTERNOON WILL BE CHARACTERIZED BY INCREASING CLOUDS ALONG WITH AN
INCREASING CHANCE OF SHOWERS. THE BEST CHANCE OF SHOWERS WILL OCCUR
ALONG AN JUST BEHIND THE COLD FRONT SUNDAY NIGHT INTO EARLY MONDAY
FROM THE MOGOLLON RIM NORTHWARD. THE SNOW LEVEL WILL GENERALLY RANGE
FROM 5000-5500 FEET FROM LATE SUNDAY INTO MONDAY WITH ACCUMULATING
SNOW A GOOD BET FROM FLAGSTAFF NORTHWARD TO THE GRAND CANYON AND THE
UTAH BORDER SUNDAY NIGHT. NOT EXPECTING A TON OF SNOW BUT
ACCUMULATIONS ON THE ORDER OF 1 TO 3 INCHES APPEAR POSSIBLE SUNDAY
NIGHT. THE CHANCE OF SHOWERS WILL DECREASE THROUGH THE DAY MONDAY
WITH OTHERWISE COOL AND BREEZY CONDITIONS THROUGH THE DAY AS THE LOW
HEADS EASTWARD.

FOR THE MIDDLE OF NEXT WEEK...MODELS ARE GENERALLY SHOWING DRY AND
SEASONABLY COOL WEATHER CONDITIONS FOR TUESDAY AND WEDNESDAY BUT ARE
BEGINNING TO HINT AT ANOTHER WINDY STORM SYSTEM FROM THURSDAY INTO
FRIDAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. SOUTHWEST WINDS WILL INCREASE TO 15-20 KT WITH
GUSTS 25-35 KT AFTER 17Z TODAY. GUSTY WINDS WILL CONTINUE SATURDAY
NIGHT...AND BECOME VERY STRONG ON SUNDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCCOLLUM
AVIATION/FIRE WEATHER...JOHNDROW

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 21, 4:04 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
404 AM MST SAT MAR 21 2009

AZZ004>018-037>040-220115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
404 AM MST SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING WINDY CONDITIONS TODAY AND
TONIGHT. EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH BY THE AFTERNOON
WITH A FEW WIND GUSTS APPROACHING 40 MPH BY LATE THIS AFTERNOON.
OVERNIGHT...SOUTHWEST WINDS OF 10 TO 20 MPH WILL CONTINUE BUT THERE
WILL BE PERIODS WHERE WIND GUSTS APPROACH 40 MPH...ESPECIALLY OVER
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...EXPECT SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUST TO
45 MPH IN THE MORNING BECOMING 25 TO 35 MPH WITH GUSTS TO OVER 50
MPH SUNDAY AFTERNOON...ESPECIALLY ACROSS THE LITTLE COLORADO RIVER VALLEY.
IN ADDITION...FROM LATE IN THE DAY SUNDAY INTO MONDAY SNOW IS ALSO
ANTICIPATED...WITH 1 TO 3 INCHES OF ACCUMULATION POSSIBLE FROM THE
AREA OF FLAGSTAFF NORTHWARD TO THE GRAND CANYON AND THE UTAH
BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:33 PM MSTWind AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai30 hr

Nearby

High Wind Watches in Arizona, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.